Alert archive / Michigan / Gale Warnings in 2020
Gale Warning 7, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this gale warning at Feb 14, 2020, 2:43 AM EST. It took effect at Feb 15, 2020, 1:00 AM EST. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 14, 2020, 2:43 AM EST (07:43 UTC)
- In effect from
- Feb 15, 2020, 1:00 AM EST
- Expired
- Feb 15, 2020, 6:59 PM EST
- In force
- 18 hr
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted.
962 WHUS73 KGRR 140743 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 243 AM EST Fri Feb 14 2020 LMZ844>846-141545- /O.EXT.KGRR.SC.Y.0014.000000T0000Z-200214T1500Z/ /O.UPG.KGRR.GL.A.0007.200215T0600Z-200216T0000Z/ /O.NEW.KGRR.GL.W.0007.200215T0600Z-200216T0000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI- 243 AM EST Fri Feb 14 2020 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 AM EST THIS MORNING... ...GALE WARNING IN EFFECT FROM 1 AM TO 7 PM EST SATURDAY... * WHAT...For the Gale Warning, south gales to 35 knots and waves 5 to 8 feet expected. For the Small Craft Advisory, northwest winds 10 to 15 knots with gusts up to 20 knots and waves 3 to 5 feet. * WHERE...St Joseph to Grand Haven. * WHEN...For the Gale Warning, from 1 AM to 7 PM EST Saturday. For the Small Craft Advisory, until 10 AM EST this morning. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LMZ847>849-141545- /O.UPG.KGRR.GL.A.0007.200215T0600Z-200216T0000Z/ /O.NEW.KGRR.GL.W.0007.200215T0600Z-200216T0000Z/ Grand Haven to Whitehall MI-Whitehall to Pentwater MI- Pentwater to Manistee MI- 243 AM EST Fri Feb 14 2020 ...GALE WARNING IN EFFECT FROM 1 AM TO 7 PM EST SATURDAY... * WHAT...Southwest gales to 35 knots and waves 6 to 11 feet expected. * WHERE...Grand Haven to Manistee. * WHEN...From 1 AM to 7 PM EST Saturday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
7 follow-up statements
432 WHUS73 KGRR 141451 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 951 AM EST Fri Feb 14 2020 LMZ844>846-142300- /O.EXP.KGRR.SC.Y.0014.000000T0000Z-200214T1500Z/ /O.CON.KGRR.GL.W.0007.200215T0600Z-200216T0000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI- 951 AM EST Fri Feb 14 2020 ...GALE WARNING REMAINS IN EFFECT FROM 1 AM TO 7 PM EST SATURDAY... ...SMALL CRAFT ADVISORY WILL EXPIRE AT 10 AM EST THIS MORNING... * WHAT...West/northwest winds and waves diminishing today. Winds increasing to South/southwest gales to 35 knots tonight through Saturday. Waves building to 5 to 9 feet late tonight and Saturday. * WHERE...St Joseph to Grand Haven. * WHEN...From 1 AM to 7 PM EST Saturday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LMZ847>849-142300- /O.CON.KGRR.GL.W.0007.200215T0600Z-200216T0000Z/ Grand Haven to Whitehall MI-Whitehall to Pentwater MI- Pentwater to Manistee MI- 951 AM EST Fri Feb 14 2020 ...GALE WARNING REMAINS IN EFFECT FROM 1 AM TO 7 PM EST SATURDAY... * WHAT...West/northwest winds and waves diminishing today. Winds increasing to South/southwest gales to 40 knots tonight through Saturday. Waves building to 8 to 12 feet late tonight and Saturday. * WHERE...Grand Haven to Manistee. * WHEN...From 1 AM to 7 PM EST Saturday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
472 WHUS73 KGRR 142053 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 353 PM EST Fri Feb 14 2020 LMZ844>849-150500- /O.CON.KGRR.GL.W.0007.200215T0600Z-200216T0000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 353 PM EST Fri Feb 14 2020 ...GALE WARNING REMAINS IN EFFECT FROM 1 AM TO 7 PM EST SATURDAY... * WHAT...Southwest winds 20 to 30 knots tonight will increase to gales of 35 to 40 knots and continue into Saturday. Waves will peak during the morning and midday hours of Saturday in the 10 to 13 foot range north of Muskegon and at 6 to 10 feet south of Muskegon. * WHERE...St Joseph to Manistee. * WHEN...From 1 AM to 7 PM EST Saturday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ DUKE
600 WHUS73 KGRR 150252 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 952 PM EST Fri Feb 14 2020 LMZ844>849-151100- /O.CON.KGRR.GL.W.0007.200215T0600Z-200216T0000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 952 PM EST Fri Feb 14 2020 ...GALE WARNING REMAINS IN EFFECT FROM 1 AM TO 7 PM EST SATURDAY... * WHAT...Southwest gales 35 to 40 knots generating waves 8 to 12 foot north of Muskegon and at 6 to 10 feet south of Muskegon. * WHERE...St Joseph to Manistee. * WHEN...From 1 AM to 7 PM EST Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
891 WHUS73 KGRR 150840 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 340 AM EST Sat Feb 15 2020 LMZ844>849-151645- /O.CON.KGRR.GL.W.0007.000000T0000Z-200216T0000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 340 AM EST Sat Feb 15 2020 ...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...Southwest gales 35 to 40 knots generating waves 8 to 12 foot north of Muskegon and at 6 to 10 feet south of Muskegon. * WHERE...St Joseph to Manistee. * WHEN...Through 7 PM EST today. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
300 WHUS73 KGRR 151536 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1036 AM EST Sat Feb 15 2020 LMZ844>849-152345- /O.CON.KGRR.GL.W.0007.000000T0000Z-200216T0000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1036 AM EST Sat Feb 15 2020 ...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...Southwest gales 35 to 40 knots generating waves 8 to 12 foot north of Muskegon and at 6 to 10 feet south of Muskegon. * WHERE...St Joseph to Manistee. * WHEN...Through 7 PM EST today. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
801 WHUS73 KGRR 151949 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 249 PM EST Sat Feb 15 2020 LMZ844>849-160000- /O.CON.KGRR.GL.W.0007.000000T0000Z-200216T0000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 249 PM EST Sat Feb 15 2020 ...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...Southwest gales 35 to 40 knots generating waves 8 to 12 foot north of Muskegon and at 6 to 10 feet south of Muskegon. Winds and waves will diminish this evening and overnight. * WHERE...St Joseph to Manistee. * WHEN...Through 7 PM EST today. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
280 WHUS73 KGRR 152359 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 659 PM EST Sat Feb 15 2020 LMZ844>849-160800- /O.CAN.KGRR.GL.W.0007.000000T0000Z-200216T0000Z/ /O.NEW.KGRR.SC.Y.0015.200215T2359Z-200216T1600Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 659 PM EST Sat Feb 15 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 AM EST SUNDAY... ...GALE WARNING IS CANCELLED... * WHAT...West winds 10 to 20 knots with gusts up to 30 knots and waves 4 to 6 feet. * WHERE...St Joseph to Manistee. * WHEN...Until 11 AM EST Sunday. * IMPACTS...Conditions will be hazardous to small craft. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Feb 14, 12:22 AM EST, 2 hours 21 minutes earlier.
Area forecast discussion, Feb 14, 12:22 AM EST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1222 AM EST Fri Feb 14 2020
LATEST UPDATE...
Aviation
.SYNOPSIS...
Issued at 330 PM EST Thu Feb 13 2020
- Lake Effect Snow tonight into Friday morning
- Clipper/Lake Enhanced Snow Saturday Afternoon and Evening
- Low Pressure System Mon/Tues to bring rain and snow
&&
.DISCUSSION...(This evening through next Thursday)
Issued at 330 PM EST Thu Feb 13 2020
-- Lake Effect Snow tonight into Friday morning --
We have transitioned the Winter Weather Advisory to the lakeshore.
We will be dropping all the inland counties with this issuance. A
strong north flow dominant band is just offshore of our shoreline
at this time. The band is pushing into Van Buren and Berrien
Counties at this time with Benton Harbor recently dropping to 1/4
of a mile.
The evolution of the lake effect tonight is handled similarly by
the high res models. The strong band just off shore now will move
inland this evening with amounts of 1-2 inches likely by midnight.
Another band will shift inland overnight as the lake effect
switches to a weaker wind parallel mode. Overall we are looking at
1 to 4 inches of snow tonight. Impacts will be higher given the
cold temperatures, powdery snow (limiting visibility more) which
will result in travel impacts.
The snow will taper off Friday morning as we lose lift and
moisture.
-- Clipper/Lake Enhanced Snow Saturday Afternoon and Evening --
The Saturday and Saturday evening event remains locking in the
models with what looks to be a quick hitting 2-4 inches. We will
likely need a Winter Weather Advisory with time in our northwest
CWA. The Lake Michigan surface is a bit warmer than normal for
this time of year which is producing enough of a delta T for some
lake enhancement.
-- Low Pressure System Mon/Tues to bring rain and snow --
The low early next week has trended a bit weaker in depth over the
last day or two. The low looks to track right through the Great
Lakes which will likely bring us a mix of both rain and snow. We
will probably see additional accumulations of snow with this
system, especially across Central Lower Michigan.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1220 AM EST Fri Feb 14 2020
Lake effect snow showers will begin to move inland through the
morning as boundary layer winds become more westerly. Cigs will
become VFR during the afternoon as drier air moves over the lake
and the snow showers end.
&&
.MARINE...
Issued at 330 PM EST Thu Feb 13 2020
Our Gale Warning has been taken down in favor of a Small Craft
Advisory which stretches through 10am on Friday. Winds have fallen
below gale force but the waves will persist through the night. 6
to 10 footers will subside to 3 to 5 feet by daybreak on Friday.
A brief lull in the winds will occur from Friday into Friday
night. Late Friday night however, winds crank up once again to
potentially gale force from the southwest. This looks to be more
of a solid gale of 35 to 40 knots. Waves look to reach the 6-12
foot range on Saturday, with the highest waves occurring from
Holland north and especially up near Big and Little Sable Points.
We will need to look into Lakeshore Flood headlines, with warning
potentially to the north and advisories to the south. We have been
using the 10 foot wave height level as a proxy for the dividing
line between warning/advisory. That currently looks to occur right
at Grand Haven. At this point no Lakeshore Flood headlines but we
have issued a Gale Watch.
&&
.HYDROLOGY...
Issued at 330 PM EST Thu Feb 13 2020
An intense blast of cold air is currently moving into Lower
Michigan, and will move out on Saturday. Ice will be forming and
flowing on most of our rivers by tonight, and continue through
Saturday morning. This creates the possibility of a few ice jams
forming in the area. Because it'll be warming up quickly by
Saturday, the risk for significant jams will be lower than during
typical cold snaps, but the common trouble spots could see water
level increases as the ice piles in this weekend. These spots
include the Muskegon River between Big Rapids and Rogers Dam, the
tributaries of the Grand River like the Looking Glass and Maple
River, as well as parts of the Grand River itself near Robinson
Township. In addition, the Kalamazoo River will also be seeing new
ice formation, so the area near Comstock will have the possibility
of renewed ice jam formation as well.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory until 10 AM EST this morning for MIZ037-
043-050-056-064-071.
LM...Gale Watch from late tonight through Saturday evening for
LMZ844>849.
Small Craft Advisory until 3 AM EST early this morning for
LMZ844>846.
&&
SYNOPSIS...Duke
DISCUSSION...Duke
AVIATION...04
HYDROLOGY...AMD
MARINE...DukeHazardous weather outlook, Feb 13, 10:23 PM EST, 4 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 1023 PM EST Thu Feb 13 2020 MIZ037>040-043>046-050>052-056>059-064>067-071>074-150330- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 1023 PM EST Thu Feb 13 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Tonight Lake effect snow showers will create hazardous travel conditions near Lake Michigan. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Snow could impact travel on Saturday and again on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-150330- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1023 PM EST Thu Feb 13 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Feb 13, 9:34 PM EST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
934 PM EST THU FEB 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM SNOW 2 SW BEDFORD 42.37N 85.26W
02/13/2020 M3.5 INCH CALHOUN MI CO-OP OBSERVER
STORM TOTAL SNOWFALL.
&&Local storm report, Feb 13, 10:57 PM EST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1057 PM EST THU FEB 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1056 PM SNOW 1 WNW NORTON SHORES 43.17N 86.27W
02/13/2020 M3.0 INCH MUSKEGON MI TRAINED SPOTTER
0.25 LIQUID EQUIVALENT. STILL SNOWING AT
TIME OF OBSERVATION.
&&The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 14, 9:56 AM EST | Lakeshore Flood Warning | GRR | Mason, Muskegon, Oceana | 31 hr |
| Feb 14, 9:56 AM EST | Lakeshore Flood Advisory | GRR | Allegan, Ottawa, Van Buren | 31 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.